MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL PLUS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL PLUS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 0848
Medical Device Problem Codes Electromagnetic Interference (1194); Adverse Event Without Identified Device or Use Problem (2993); Unintended Electrical Shock (4018)
Health Effect - Clinical Codes Superficial (First Degree) Burn (2685); Partial thickness (Second Degree) Burn (2694)
Date of Event 02/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Date sent: 3/11/2024.Investigation summary.The product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the 0848 pad was returned with no apparent damage.The pad was returned without pigtail cables.The pad was functionally tested by connecting the pad to the generator and no alerts were displayed.Then, the electrical resistance was tested and met the specifications.The event described could not be confirmed as the device was returned without detectable damage.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.As part of the ethicon endo surgery quality process, all devices are manufactured, inspected, and released to approved specifications.Photo analysis: a photo was provided by the customer and the description according to the mso was: a photo of an hcp left hand with the fourth finger extended.On the inner side of the distal fourth finger, one or two small skin blisters are visible with some redness in the area, which is likely to be a first to second degree of burn.According to the description of the event, the blisters were likely burns caused by handling the neurostimulator during surgery.A manufacturing record evaluation was performed for the finished device lot number gs23038714, and no non-conformances were identified additional information was requested, and the following was obtained: anesthesiologist cut the cords as se did not want the pad to be used again.Additional information requested: did the patient experience any adverse consequences due to this issue? if yes, please specify and inform what was done to help the patient.Not apparent adverse consequences.For the anesthesiologist burn, please respond: is the megadyne pad currently being used in the facility.No.¿ if no, why not? to prevent further incidents in the or.Are there any photos of the burn (s) that you could share with us in regards to the burn? yes.¿ if yes, please send to productcomplaint1@its.Jnj.Com pictures sent feb 14th.Is there any damage(s) noted on the pad? no.¿ if yes, where are they and what is the description of the damage(s)? are there photos that can be shared of the pad? ¿ if yes, please send to productcomplaint1@its.Jnj.Com what is the serial number of the pad? (b)(6).How long has the account been using mega soft? for a very long time more than 10 years.Does the surgeon believe there is an alleged deficiency to the pad that led to healthcare professional burn and if so why? that was not discussed.What medical intervention was used to treat the burn (such as salve or stitches)? nothing was necessary to treat the burn.Only appeared as a very small beige/yellow burn mark.Was the reported issue at the pad site or alternate site? alternate site when anesthetist plugged the electrode for the neurostim.(nerve stimulator on the patient¿s finger).Besides the burn, did the healthcare professional experience any adverse consequence due to the issue? no.Are there any anticipated long-term effects from the burn or injury? no.What is the current status of the healthcare professional? healthy.What was the surgical procedure date? (b)(6) 2024.How long did the surgical procedure last? ? refer to incident report for more information, for further information, please contact risk management.What cleaner or disinfectant (brand name or active ingredients) was used to clean the pad? as the last recommendation we received from the company.Oxivir solution followed by water.Was the pad rinsed with water and let dry before this surgical procedure? yes.How was the patient positioned? supine with one leg in traction (amis leg positioner) and the other leg on a leg rest.Right arm resting on chest and left arm on an armboard.Is it possible the patient was in contact with a metal portion of the or table? no.How was the room set up to include patient set up and where was the pad in relation to the patient? refer to incident report for more information, for further information, please contact risk management.Was there anything between patient and the pad (ex.Sheet, drape, etc.)? the pad was located underneath the patient from head to hip/bum.Blue sheet (clean op) on the or area table pad with a sheet over clean op blue sheet, as we usually do.Were there liquids used in prep? yes.What skin preparation regiment was utilized for the procedure? 3m soluprep sponge, chlorhexidine gluconate 2% with isopropol alcohol 70%.Was urine or other fluids detected in the field after surgery? not noted.Was there any patient warming blankets used? ¿ if yes, what warming device and/or blankets were used and what is the location in relation to the patient? upper bair hugger.What temperature setting was used on the warming device(s)? 43 c.What generator was being used? bair hugger.What power levels was generator set to? high.Was there any diminished effect of the generator noted during the surgery? no.What monopolar disposables were used during the procedure? yes.What is the age of the patient? 59.If the age of the patient is not known, is the patient an adult or pediatric patient? what ethnicity is the patient? i don¿t see how this is relevant to this situation.Was the device being activated when the hcp was touching the neurostimulator? yes, the surgeon was using electrocautherisation.What type of neurostimulator being used? lifetech ez stim ii.Was needled monitoring electrodes used? no.Is the customer aware of the caution during use for neuro stimulator? yes.Caution: when high frequency surgical equipment and physiological monitoring equipment are used simultaneously on the same patient, any monitoring electrodes should be placed as far as possible from the surgical electrodes.Yes.Needle monitoring electrodes are not recommended.In all cases, monitoring systems incorporating high frequency current limiting devices are recommended.Oxyfvei for cleaning does this have hydrogen peroxide? if yes, this is not a recommend cleaner.The product used was in fact oxivir.Message sent to cleaning team to rectify the situation.Was the anesthesiologist finger in contact with any other equipment in the or room during activation of device if yes, please describe in detail.I received the choc by touching leads that were installed on the patient.Was the anesthesiologist wearing gloves? no.What was experienced as far as equipment interference (what was different about ecg interference this time)? complete obliteration of all ecg.Monitoring.We usually only have slight interference.Can you please explain what is meant by ¿obliteration of ecg¿.Does this refer to ecg electrodes being damaged? or does it refer to ecg output being unusable or unreadable on the monitor? it sowed flat line on the monitor.Additional information received: the account has been using megasoft for a while now.The burn was a minor burn in the reps words.The rep was not at the procedure when the issue occurred.The account is using neurostimulators during procedure.Electromagnetic interference is happening.The anesthetist was checking the plug and got shocked and was burnt.This case was in an ortho case.The anesthesiologist was not wearing gloves and she was touching the leads when she felt the shock.Not sure right now what the other hand was doing.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a right hip arthroplasty surgery, the neuro stimulator seemed to not function well and/or it would have interference.The anesthesiologist (removed) then changed the neuro stimulator and when she came to plug in the 2nd she felt a shock 4th finger to the left hand and when she looked at her finger she noticed that she had a 1st-degree burn.She also noted unusual disturbances in ecg.It always has interference when using electrocautery during surgery but this was different according to dr s.Looks like asytoly which is usually not the case.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/25/2024.Additional information received: the anesthesiologist receives shocks and burns on finger.Adjusting electrodes and receiving shocks.6-9 months past.The pads are now in the or rooms minus the ortho rooms.Activation during cautery, the anesthesiologist moves the electrodes and receives the shock.They pulled the pad and went to a sticky pad and there was minimal interference.So, the account is staying with the sticky pads instead of the megasoft.The account is more concerned about interference rather than burns/shock.No reported burns with sticky pad.Interference is only when activation is occurring.New to universal plus.The ecg and anesthesia machines have been new since 2020.Ecg are on chest and neck 3-5 are used.The pad is under the entire patient.No other cables around the ecg lines.Not a megadyne sticky pad.
 
Additional Manufacturer Narrative
(b)(4).Date sent 7/10/2024.Additional information received: 1.Flipping the pad so the pigtails are away from the head of the bed seems to help a bit but there is still ecg interference.2.Biomed reached out to phillips but they just recommended to turn on the ecg filter setting, which was already on, and there is no option to modify what frequency it is filtering for.The site has now ordered esu-proof trunk cables from phillips to connect the monitor to the ecg leads (previously using esu-proof ecg leads) and they will see if this makes a difference.Phillips also recommended adding an extra ground cable from the monitor which they will try.

Brand Name
MEGASOFT UNIVERSAL DUAL PLUS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18874334
Report Number1721194-2024-00031
Device Sequence Number15422917
Product Code GEI
UDI-Device Identifier10614559104859
UDI-Public10614559104859
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K133726
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Catalogue Number0848
Device Lot NumberGS23038714
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer06/10/2024
07/10/2024
Initial Report FDA Received Date03/11/2024
Supplement Report FDA Received Date06/25/2024
07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2000-2023
Patient Sequence Number1
Patient Age59 YR
Patient SexUnknown